Anti-Psychotic Medication in the Elderly

Posted on July 21st, 2011 in Medications

Anti-Psychotic Medication in the Elderly

There has been controversy regarding the use of anti-psychotic medication in the elderly. These medications are not as familiar to primary care physicians as sedative hypnotics such as Ativan or Xanax and there is a FDA Black Box Warning in the US warning about an increased risk if death in elderly dementia patients. This warning is limited to the atypical or newer anti-psychotics such as Risperdal or Seroquel. They are generally only indicated (FDA approved) for Bipolar illness and Schizophrenia. So, why do we use them for dementia patients?

The use of any medication in the elderly should not be taken lightly and avoided if possible. In the cases involving psychosis (hallucinations, delusions, paranoia), agitation, or unstable mood, which are the usual scenarios where we would consider these medications, there is work to do first before talking about the meds. Keep in mind there is always the possible necessity to calm someone immediately due to danger of harm to self or others. The first order of business is to rule out delirium or medical confusion. This could be due to a medication, infection or any adverse stimulus to the aging brain. Any mental status change in the elderly is delirium until proven otherwise. Pain, constipation and bladder distention should be assessed as well.

Secondly, dementia patients are very sensitive to social change. They respond well to social structure and stimulation. Optimization of the environment will remedy many psychiatric symptoms. Many behavior techniques such as validation or redirection will help but only if the staff or family are educated on how to use them.

In the end, many cases may still require something more to manage the situation….always in the service of obtaining the best quality of life possible.

Sedative hynotics such as Xanax or Ativan should be avoided as a routine solution – sadly they are the most common “as needed” medications used in long term care in the US for agitation. This is true despite the sedation, falls and worsened confusion that comes with them. Why? This is what doctors are comfortable with, they are cheap, and now with the Black Box Warning? No lawsuit.

What about Haldol, an older antipsychotic without the warning. Fine, if you don’t mind the risk of a permanent oral facial movement called Tardive dyskinesia. (See the second part of the movement disorder video on my Facebook page.) Sometimes a mood stabilizer like Depakote or some Trazadone at night will help but in the end, if the patient is psychotic…..they need an antipsychotic. Risperdal and Seroquel are good choices. (Seroquel will always be the one used for Parkinson or Lewy body dementia patients.)

There are studies (CATIE AD) that refute aspects of the black box warning but lets say there really is an increased risk of death (it is not great compared to placebo in the studies that showed it). One could also argue there is an increased risk of death from agitation and psychosis itself or at the very least, sheer misery and mental torture. In low doses these medications act as a psychological glue that can improve the quality of life. Temporary side effects such as sedation and parkinson tremor are inevitable at higher doses and should not be tolerated as a maintenance situation unless the patient is in palliative care (where other tranquilizers will do a better job anyway). An increase risk of diabetes must be weighed with the overall situation. In the end, an open discussion between the doctor and family weighing all the risks and benefits is the best way to go.